South Dakota, 2009

Hail in South Dakota, May 25, 2009

May 25, 2009 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced hail near Carthage in Miner County on the afternoon of May 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced hail near Carthage in Miner County on the afternoon of May 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 25, 2:30 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 25, 2:30 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT TUE MAY 25 2009

.DISCUSSION...
CDFNT APPROACHING FAR WRN CWA ATTM AND WL DRIFT SLOWLY EWD
OVERNIGHT. FNT LIKELY JUST W OF I29 BY 12Z TUES. BULK OF PRECIP WL
BE ALONG AND W OF FNT SO WL ONLY HAVE SMAL POPS E OF I29 TONIGHT
WITH HIGHEST POPS ALONG AND W OF JAMES RVR. TRW ARE NOW FIRING UP
QUICKLY ACRS THE FAR W DUE TO LACK OF CAP. STORMS PULSE UP BUT
REMAIN BLO SVR LIMITS DUE TO RELATIVELY HIGH FREEZING LEVEL NEAR
13KFT AND WEAK SHEAR. MIXED CAPES ARE ONLY AROUND 1200. SO THESE
STORMS WL BE MORE IN THE PULSE VARIETY AND WL BE HARD TO GET 1 INCH
HAIL FOR SVR. MAIN CONCERN WL BE POT FOR HEAVY RAINS. 3 HR FFG IS
AROUND 3 TO 3.5 INCHES IN THE JAMES VALLEY SO WL TAKE QUITE A BIT OF
RAIN FOR FLASH FLOODING. STILL WITH THE SLOW MOVEMENT OF THE
FNT...LOCALLY HEAVY RAINS WL BE POSSIBLE THERE. WL NOT GO WITH ANY
FLOOD WATCHES BUT WL MENTION HVY RAINS IN GRIDS. STRATUS OVR IA
ASSOCD WITH SRN WAVE MAY BACK INTO NW IA LATER TONIGHT.

MAINLY MINOR CHANGES FROM THE PREVIOUS FORECAST TUE THROUGH SUN.
TROUGH AXIS A BIT SLOWER IN ITS EWRD PROGRESS THE NEXT FEW
DAYS..HENCE HELD ON TO THE MENTION OF LIGHT SHOWERS INTO WED MORNING
FOR THE EAST. ONLY LOW END POPS THOUGH AS COOL DRY NW LOW LEVEL FLOW
WILL STABILIZE THE ATMOSPHERE...SO SHOULD LINGERING SHOWERS
EXIST...WILL LIKELY MORE MISS THAN HIT WITH MINIMAL RAIN AMOUNTS.
SKIES TO CLEAR FROM NW TO SE WED NIGHT AS DRY AIR CONTINUES TO
FILTER INTO THE AREA AND HIGH PRESSURE NOSES EWRD. KEPT LOWS IN THE
40S WED NIGHT UNDER CLEAR SKIES AND LIGHT WINDS...AND 50S INTO NW IA
WHERE CLOUDS WILL HOLD ON LONGER. STILL LOOKING DRY THU AND FRI WITH
UPPER RIDGE SLOWLY BUILDING INTO THE REGION.

SHOULD SEE A VERY WARM START TO THE WEEKEND ON SATURDAY...AND
POSSIBLY AGAIN ON SUN. GFS HAS BEEN VERY CONSISTENT PRODUCING 925 MB
TEMPERATURES OF 25 TO 30 C ON SAT UNDER SW FLOW. MODELS INDICATED
SIMILAR TEMPERATURES LAST TUE AND WED WHEN DAYTIME HIGHS REACHED THE
90S. SET UP SAT IS VERY SIMILAR UNDER DRY SW FLOW AND A CLOSED GULF
OF MEXICO...SO SEE NO REASON WHEN TEMPERATURES WILL NOT AT LEAST
REACH THE UPPER 80S TO LOWER 90S. USED DRY ADIABATICALLY MIXED FROM
850 MB TO PRODUCE SAT MAX TEMPERATURES...BUT FEEL THIS MAY STILL BE
A BIT ON THE COOL SIDE AS IT SHOULD MIX EVEN DEEPER. AT ANY
RATE...FORECAST HIGHS ARE A GOOD 5 TO 10 F ABOVE MEX AND HPC
GUIDANCE. SUN HIGHS ARE TRICKIER AS MODELS NOT IN AGREEMENT ON
CHANCES FOR THUNDERSTORMS OR THE PASSAGE OF A COLD FRONT AS RIDGES
FLATTENS OUT. LAST FEW RUNS OF THE GFS HAVE BEEN PRODUCING
CONVECTION LEE OF THE ROCKIES SAT NIGHT AND SENDING IT INTO SE SD ON
SUN. GIVEN THE RIDGE IS PARKED OF THE AREA...HAVE DOUBTS THIS WILL
ACTUALLY OCCUR. AGAIN KEPT FORECAST HIGHS ABOVE GUIDANCE ON
SUN THINKING MAIN FRONT WILL NOT MAKE IT INTO THE NRN CWA UNTIL LATE
IN THE DAY AND ANY THUNDERSTORM ACTIVITY WILL HOLD OFF UNTIL LATE
SUN AFT AND SUN NIGHT...OF COURSE ANYTHING IS POSSIBLE AT THIS
POINT.

&&

.AVIATION...
NUMEROUS RW/TRW DEVELOPING W OF A HON-PKS LINE THIS AFTN WL SPREAD
SLOWLY E ALONG AND BEHIND A CDFNT TONIGHT INTO TUES MORN. OCNL IFR
CONDITIONS IN THE STRONGER STORMS MAINLY W OF I29 THRU 12Z TUES.
ALSO IFR CIGS WL SPREAD WWD INTO NW IA AFTER 06Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

97
Hazardous weather outlook, May 25, 9:15 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT MON MAY 25 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1015 AM CDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL MOVE INTO SOUTH CENTRAL SOUTH DAKOTA LATE THIS
AFTERNOON AND SPREAD INTO THE JAMES VALLEY BY EARLY EVENING.
THESE STORMS WILL SLOWLY MOVE EAST AND WEAKEN AS THEY APPROACH
SOUTHWEST MINNESOTA AND NORTHWEST IOWA TOWARDS TUESDAY MORNING.

FLOODING...
LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THUNDERSTORMS LATE THIS
AFTERNOON AND OVERNIGHT WEST OF A LINE FROM DE SMET TO TYNDALL
SOUTH DAKOTA. AROUND AN INCH OF RAIN IS POSSIBLE IN THIS AREA
WITH LOCAL AMOUNTS EXCEEDING TWO INCHES. IN ADDITION...RAINFALL
RATES MAY EXCEED ONE INCH PER HOUR IN THE STRONGEST STORMS. THIS
MAY PRODUCE ISOLATED FLASH FLOODING LATER THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 99 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miner

When
May 25, 4:05 PM CST
Where
Miner County, 2.48 mi E of Carthage
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.170, -97.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173252.